Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2005, 7:50 PM EDT for Wythe County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2005, 7:50 PM EDT (23:50 UTC)
- Expired
- Jul 12, 2005, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 122353 FFWRNK VAC197-130245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 750 PM EDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1045 PM EDT * AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OF 1.80 INCHES SINCE 645 PM FROM A THUNDERSTORM OVER THE WARNED AREA ALONG CRIPPLE CREEK. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLEMAN STORE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3687 8103 3682 8100 3685 8088 3692 8091 $$ RCS
1 follow-up statement
000 WGUS71 KRNK 130131 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 932 PM EDT TUE JUL 12 2005 VAC197-130138- WYTHE VA- 932 PM EDT TUE JUL 12 2005 ...THE FLASH FLOOD WARNING FOR WYTHE COUNTY IS CANCELLED... EARLIER FLOODING ON HIGHWAY 619 ALONG CRIPPLE CREEK HAS RECEDED AND NO FURTHER FLOODING WAS BEING REPORTED. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3687 8103 3682 8100 3685 8088 3692 8091 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:08 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 12, 6:08 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 608 PM EDT TUE JUL 12 2005 .SHORT TERM (REST OF TONIGHT)... WILL ISSUE AN EARLY UPDATE BASED ON 22Z RADAR TREND AND CURRENT OBS. LOWERING POPS TO THE NE THIS EVENING AS TSRA ARE EXITING THE AREA. KEPT HIGHER POPS ALONG THE SOUTH AS ANOTHER BATCH OF TSRA ENTER THE REGION. && .PREVIOUS DISCUSSION... (ISSUED 245 PM EDT TUE JUL 12 2005) SHORT TERM (TONIGHT THROUGH WEDNESDAY)... BKN BAND OF CONVECTION NOW CROSSING THE BLUE RIDGE SHOULD CONT E INTO THE PIEDMONT WHERE INSTAB SIG ENOUGH TO KEEP ISOLD MICROBURST PTNL GOING FOR A WHILE LONGER. APPEARS THIS AXIS OF TSRA ASSOCD WITH OLD FEEDER/WIND BAND FROM DENNIS THAT ACTED AS FOCUS/CONVERGENCE PARAMETER THIS AFTN. QUESTIONS IN WAKE OF THIS FEATURE WITH AMOUNT OF ADDED CONVECTION GIVEN LOSS OF HEATING AND NOT A LOT OF UPSTREAM UPPER SUPPORT APCHG UNTIL WED. FOR NOW WILL GO WITH HIEST CHC POPS OUT E AHEAD OF CURRENT ACTIVITY AND LEAVE IN A RESIDUAL LOW CHC ESPCLY W OVERNGT FOR ANY OUTFLOW THAT MIGHT SPARK ADDED COVERAGE. MAY INCLUDE SOME PATCHY FOG AFTER EARLIER RAINFALL...OTRW GNRLY PC OVRNGT WITH DEBRIS CLOUDS ARND. TEMPS SIMILAR TO THOSE OF LAST NGT AND WARMER THAN MOST MOS ATTM UNDER SOUPY DEWPTS. STRONGER S/W PROGGED TO ROTATE UNDER UPPER SYSTEM AND ACROSS THE W LATE WED ALTHO IFFY GIVEN MODEL PROBLEMS IN RESOLVING IMPULSES. SINCE APPEARS COVERAGE PSBLY BETTER BLUE RIDGE W WILL CONT LIKELY POPS WRN MTNS AND UP CHCS E PER MODEST CAPE VALUES. ALSO THINK WITH EVEN DEEPER RH ARND SHOULD SEE A BIT MORE CLDNS WHICH SHOULD ACT TO HOLD TEMPS DOWN A LITTLE FROM THOSE OF TODAY. LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... REMNANTS OF T.D. DENNIS OVER THE OHIO VALLEY WILL WEAKEN FURTHER LATE THIS WEEK AND WEEKEND...WHILE GRADUALLY SHIFTING NEWD TOWARD THE ERN LAKES. UNSETTLED WEATHER WILL CONTINUE DURING THE PERIOD. SERIES OF UPPER AND MID LEVEL SHORTWAVES SPINNING OFF THE INLAND TROPICAL LOW CENTER. ELECTED TO RAISE POPS IN THE WEST TOMORROW NIGHT AND THURSDAY TO BLEND BETTER WITH MOS GUD AND ISC GROUP. MADE A FEW MINOR ADJUSTMENTS IN TEMPERATURES. PLAYED EXTENDED PERIODS WITH HPC TOOL WITH GFS BACKGROUND. AVIATION... SCATTERED CONVECTION THIS AFTERNOON MAY PRODUCE VSBY REDUCTIONS AND BRIEF GUSTY WINDS AT TAF SITES...ESP ROA IN THE NEXT HOUR OR SO AND LYH AND DAN LATER AFTERNOON IF CURRENT TRENDS CONTINUE. OVERNIGHT/EARLY A.M. VSBY REDUCTIONS PSBL ESP WHERE RAIN OCCURS THIS AFTERNOON. SCATTERED CONVECTION POSSIBLE TMRW AS PATTERN REMAINS BASICALLY UNCHANGED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && RCS
Hazardous weather outlook, Jul 12, 6:06 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT TUE JUL 12 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131015- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 606 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE AFTERNOON AND EVENINGS. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS AIRMASS...VERY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 59 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.